Colorado, 2010Avalanche in Colorado, April 24, 2010
April 24, 2010 · NWS GJT · 1 event in 1 county or zone
Two skiers headed up Castle Peak in the Elk Mountains when they encountered an avalanche that carried one skier downhill.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two skiers headed up Castle Peak in the Elk Mountains when they encountered an avalanche that carried one skier downhill.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 24, 1:30 PM MST, 30 minutes earlier.
Area forecast discussion, Apr 24, 1:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT SAT APR 24 2010
.SHORT TERM...TONIGHT THROUGH MONDAY...
ISOLATED LIGHT SNOW SHOWERS WILL LINGER OVER THE NORTHERN MOUNTAINS
THIS EVENING AS THE LAST REMNANTS OF THE STRONG PACIFIC STORM
RETREATS FARTHER TO THE EAST. CLEARING WILL SPREAD WEST TO EAST
DURING THE NIGHT FAVORING STRONG RADIATIONAL COOLING AND RELATIVELY
COLD OVERNIGHT LOWS FOR THIS TIME OF YEAR. DO NOT EXPECT FREEZING
TEMPERATURES IN THE LOWER VALLEYS WHERE VEGETATION HAS BEGUN TO
BLOOM SO NO HIGHLIGHTS FORTHCOMING WITH THIS PACKAGE.
A WEAK DISTURBANCE WILL BRUSH THE NORTHERN MOUNTAINS SUNDAY AFTERNOON
THROUGH SUNDAY NIGHT BRINGING SCATTERED SHOWERS WITH LIGHT LOCALIZED
ACCUMULATIONS. TEMPERATURES WILL MODERATE SLIGHTLY...BUT PERHAPS NOT
AS MUCH AS EARLIER ANTICIPATED. A RIDGE BUILDS FOR MONDAY BRINGING
DRY AND WARMER CONDITIONS ON MONDAY.
.LONG-TERM...MONDAY NIGHT THROUGH SATURDAY...
HIGH PRESSURE WILL CENTERED OVER THE ERN GREAT BASIN MONDAY NIGHT
MOVING TO NEAR THE UT/CO BORDER BY 12Z TUE. THE HIGH PRESSURE RIDGE
WILL BREAK DOWN TUE AND SOUTHWEST GRADIENT FLOW BEGINS TO INCREASE.
THIS WILL BRING WARM...DRY CONDITIONS TO THE REGION. MEANWHILE A
STRONG UPPER LOW APPROACHES VANCOUVER ISLAND. THIS TIGHTENS GRADIENT
FURTHER TUESDAY NIGHT WITH MOISTURE STARTING TO WORKS ITS WAY INTO
NE UTAH WHERE ISOLD SHOWERS MAY DEVELOP OVER THE UINTA MTNS. BY
WEDNESDAY OVERALL TROF OVER THE WEST CENTERED OVER THE GREAT BASIN.
WINDS EXPECTED TO BE BREEZY AND REMAIN OUT OF THE SW AS COLD FRONT
APPROACHES FROM THE NW. SHOWERS WILL BECOME A BIT MORE NUMEROUS
NORTH OF A LINE FROM MOAB/GRAND JUNCTION/GLENWOOD SPRINGS. WEDNESDAY
NIGHT THE COLD FRONT ASSOCIATED WITH THE UPPER LEVEL TROF MOVES
INTO THE CWA LEADING TO A HIGHER PROBABILITY OF PCPN. GFS A LITTLE
FASTER WITH THIS SYSTEM AND EC SLOWER. THE NATIONAL FOLKS ARE
LEANING MORE TOWARD THE EC SOLUTION BUT AS OF LATE IT SEEMS LIKE
THE EC USUALLY COMES BACK TO THE GFS SOLUTION. SO WILL SPLIT THE
DIFFERENCE FOR NOW.
IT APPEARS THE TROF LINE WILL PUSH TO THE EAST THURSDAY BUT A COOL
UNSETTLED NORTHWEST FLOW BECOMES ESTABLISHED AS AN UNSEASONABLY DEEP
CLOSED LOW SETTLES OVER ERN MT FRIDAY AND SATURDAY.
TEMPS WILL BE WELL ABOVE SEASONAL NORMALS EARLY NEXT WORK WEEK BUT
DROP TO BELOW NORMAL AFTER TROF PASSAGE LATER IN THE WEEK.
&&
.AVIATION...
A FEW LINGERING SHOWERS IN THE NORTHERN MOUNTAINS WILL BRING
LOCALIZED MVFR CIGS AND VSBY THIS EVENING...OTHERWISE EXPECT VFR
CONDITIONS TONIGHT. SHOWERS REDEVELOP ACROSS THE NORTHERN MOUNTAINS
SUNDAY AFTERNOON IN RESPONSE TO A DISTURBANCE IN NORTHWEST FLOW.
AREAS OF SNOW WILL BRING MVFR CIGS AND VSBY ALONG WITH LOCALIZED IFR
CONDITIONS TO LOCATIONS NORTH AND EAST OF KGUC-KMTJ-KRIL-KCAG LINE.
ELSEWHERE...VFR CONDITIONS WILL CONTINUE.
&&
.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE TUESDAY AND
WEDNESDAY...AFTER A RIDGE PUSHES EAST AND BEFORE A COLD FRONT PASSES
WEDNESDAY NIGHT. TUESDAY AFTERNOON...RELATIVE HUMIDITY MAY FALL BELOW
15% IN THE LOWER ELEVATIONS BUT SOUTHWEST WIND GUSTS MAY NOT REACH 35
MPH. WEDNESDAY...SOUTHWEST WINDS WILL STRENGTHEN BUT MOISTURE WILL BE
INCREASING AHEAD OF THE COLD FRONT. THE VALLEYS OF SOUTHEAST UTAH AND
SOUTHWEST COLORADO ARE MOST LIKELY TO SEE THE COMBINATION OF LOW RH
AND STRONG WINDS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...NL
LONG TERM....MC
AVIATION.....NL
FIRE WEATHER...JOE
Hazardous weather outlook, Apr 24, 4:45 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT APR 24 2010
COZ001>014-017>023-UTZ022>025-027>029-251145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT APR 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SNOW SHOWERS WILL FALL OVER THE MOUNTAINS OF WESTERN
COLORADO THROUGH EARLY THIS EVENING. OTHERWISE..DRY CONDITIONS CAN BE
EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY
THERE IS A CHANCE FOR MOUNTAIN SNOW SHOWERS SUNDAY AFTERNOON
AND EVENING. WINDY CONDITIONS DEVELOP TUESDAY AND WEDNESDAY...WITH
ANOTHER CHANCE FOR RAIN AND SNOW ARRIVING WEDNESDAY NIGHT AND
THURSDAY.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
COLTON
Avalanche, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 24, 2:00 PM MST to 2:30 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Two skiers climbed up the east face of Castle Peak during the late morning hours of the 24th. After performing several snow stability tests, the skiers saw no potential avalanche risk. Skier one was the first to descend the mountain when a slab released above him and carried him downhill. He was just coming to a stopping point when another slab released and hit him in the back, which propelled him even further downhill. The skier was carried about 750 feet, but managed to stay upright and on top of the snow surface. The skier was buried up to his boots but managed to ski out with only a minor leg injury.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Mississippi, April 24, 201010 deaths · 130 injured · $374 million · EF4 · 8 events
- Tornadoes in Alabama, April 24, 201050 injured · $22 million · EF4 · 5 events
- Tornadoes and Flash Flooding in Alabama, April 24, 20102 deaths · 2 injured · $1.5 million · EF3 · 47 events
- Tornado in Louisiana, April 24, 201016 injured · $36 million · EF3 · 1 event
- Tornadoes and Flash Flood in Mississippi, April 24, 2010$3.7 million · EF2 · 43 events
- Tornadoes and Damaging Winds in Tennessee, April 24 to 25, 2010$522,000 · EF2 · 15 events
- Tornado and Flash Flooding in Tennessee, April 24, 20101 injured · $1.0 million · EF1 · 36 events
- Tornado and Hail in Georgia, April 24 to 25, 2010$1.4 million · EF1 · 10 events
- Tornadoes and Hail in Tennessee, April 24, 20102 injured · $205,000 · EF1 · 18 events
- Tornadoes and Flood in Kentucky, April 24, 2010$50,000 · EF1 · 40 events
- Damaging Winds in Missouri, April 24, 20101 injured · $313,000 · 104 kt wind · 4 events
- Tornado and Damaging Winds in Kentucky, April 24, 2010$192,000 · EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226665.